Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 8, 2020, 5:00 AM CDT for Grant County, Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 5:00 AM CDT (10:00 UTC)
- Expired
- Jul 8, 2020, 6:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Grant County, MN, Otter Tail County, MN, Wilkin County, MN, Richland County, ND
The radar
The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:15 AM CDT | TSTM WND DMG | 3 Ssw Ashby, MN | A FEW LARGE TREE BRANCHES BROKEN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 11:44 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 567 J/kg
- Mixed-layer CIN
- -367 J/kg
- Mixed-layer LCL
- 1705 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
728
WUUS53 KFGF 081000
SVRFGF
MNC051-111-167-NDC077-081100-
/O.NEW.KFGF.SV.W.0142.200708T1000Z-200708T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
500 AM CDT Wed Jul 8 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Otter Tail County in west central Minnesota...
Grant County in west central Minnesota...
Southeastern Wilkin County in west central Minnesota...
Southeastern Richland County in southeastern North Dakota...
* Until 600 AM CDT.
* At 500 AM CDT, a severe thunderstorm was located over White Rock,
or 25 miles south of Wahpeton, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Norcross around 540 AM CDT.
Herman around 545 AM CDT.
Barrett and Elbow Lake around 600 AM CDT.
This includes Interstate 94 in Minnesota between mile markers 63 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4602 9627 4602 9657 4593 9656 4594 9679
4615 9666 4622 9570 4611 9571 4611 9577
4576 9576 4576 9625
TIME...MOT...LOC 1000Z 268DEG 24KT 4590 9656
HAIL...0.75IN
WIND...60MPH
$$
Knutsvig1 follow-up statement
344
WWUS53 KFGF 081045
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
545 AM CDT Wed Jul 8 2020
MNC111-167-NDC077-081055-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-200708T1100Z/
Otter Tail MN-Wilkin MN-Richland ND-
545 AM CDT Wed Jul 8 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTTER TAIL...
SOUTHEASTERN WILKIN AND SOUTHEASTERN RICHLAND COUNTIES IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
west central Minnesota.
LAT...LON 4576 9625 4593 9625 4594 9626 4602 9626
4611 9577 4576 9576
TIME...MOT...LOC 1045Z 286DEG 36KT 4584 9589
$$
MNC051-081100-
/O.CON.KFGF.SV.W.0142.000000T0000Z-200708T1100Z/
Grant MN-
545 AM CDT Wed Jul 8 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR GRANT COUNTY...
At 545 AM CDT, a severe thunderstorm was located near Barrett, or 31
miles south of Fergus Falls, moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elbow Lake, Hoffman, Ashby, Herman, Barrett, Wendell and Norcross.
This includes Interstate 94 in Minnesota between mile markers 73 and
80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4576 9625 4593 9625 4594 9626 4602 9626
4611 9577 4576 9576
TIME...MOT...LOC 1045Z 286DEG 36KT 4584 9589
HAIL...0.75IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:00 AM CDT, 1 hour earlier.
Area forecast discussion, Jul 8, 4:00 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Grand Forks ND 400 AM CDT Wed Jul 8 2020 .SHORT TERM...(Today through Thursday) Issued at 353 AM CDT Wed Jul 8 2020 500 mb short wave moving NE thru E ND and southern Manitoba. Thunderstorms over northern ND decreased in intensity as they moved east as the 850 mb low level jet developed stronger storms over SE ND. Bow echo that moved just north of I-94 also weakened as it moved into east central ND by 08z as main t-storms held in a bit south. What is left for this morning is an area of rain and embedded t-storms in NW MN and stronger t-storms in far SE ND and parts of WC MN. The atmosphere farther east into MN ahead of the SE ND storms isnt too supportive for severe but at least this area still has a chance for isold svr thru 11z. Did drop the watch for NE ND and NW MN and kept it for SE ND and WC MN. Rainfall so far heaviest in parts of the southern RRV in the Fargo-Valley City area and parts of Richland county with pockets of 1.50+ inches. This activity will exit this morning. The 500 mb low center is over west central Saskatchewan and this will move east. Drier air will move into E ND today and a cold front will move east and be in the RRV midday and in western MN by mid aftn. Some storms will fire along the front, though warm 700 mb temps in the 13-14C range in the aftn may limit any storm potential in west central MN with best chances it seems from various CAMs Bemidji and east into the MN arrowhead. As the 500 mb low moves east thru central Manitoba some wraparound moisture and a low risk of a shower or t-storms will spread along the ND/Manitoba border Thursday morning with the rest of the area dry. Bit breezy though with west winds 15 to 30 mph. .LONG TERM...(Thursday night through Tuesday) Issued at 353 AM CDT Wed Jul 8 2020 The main impacts through the long term will be the continued heat and humidity...and periodic chances for thunderstorms. Will initially start the period with some sort of near zonal 500mb flow. Therefore most of the area should remain dry in the Thursday night into Friday time frame. Then a western United States ridge starts to build, putting this FA into northwest flow. Models show a short wave shifting into the FA Friday night to Saturday. This should bring a chance for precipitation to most of the area. The western ridge slowly shifts east into this FA by Sunday into early Monday. For this reason, highs on Sunday and Monday should be the warmest of the long term period, or in the mid to upper 80s. Low pressure moving into the Canadian Rockies on Monday into Tuesday should push the 500mb ridge east of the FA, putting the FA back into either southwest or zonal flow again. Once again, there is a potential short wave somewhere by Monday afternoon into early Tuesday, that could bring another round of precipitation to the area. Other than the potentially warmer days Sunday and Monday, highs look to be only slightly above normal (more low to mid 80s). && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1138 PM CDT Tue Jul 7 2020 Pretty much kept with the timing from the 00z set of TAFs. Main impacts will be gusty winds with overnight storms. Best chance for any redevelopment Wednesday afternoon will be at KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Riddle LONG TERM...Godon AVIATION...Godon
Hazardous weather outlook, Jul 7, 3:38 PM CDT, 13 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 338 PM CDT Tue Jul 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-082045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 338 PM CDT Tue Jul 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop or move into the area this evening and continue through the overnight hours. All hazards are expected, with risks for hail to 2 inches, wind gusts of 75 mph or greater, localized flash flooding and possibly a tornado. Main risk area is all of eastern North Dakota, the Red River valley and northwestern Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A chance for severe thunderstorms exists Wednesday east of a Baudette to Detroit Lakes to Wahpeton line. Threats are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 8, 4:30 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND GST 6 SW FOXHOME 46.22N 96.40W
07/08/2020 M60 MPH Wilkin MN MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION LOCATED
10 ESE BRECKENRIDGE.
&&
GGUSTLocal storm report, Jul 8, 4:32 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST 2 W TENNEY 46.04N 96.50W
07/08/2020 M74 MPH Wilkin MN MESONET
PEAK WIND MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 8, 4:35 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
435 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM TSTM WND GST 2 NNW ROTHSAY 46.50N 96.30W
07/08/2020 M71 MPH Wilkin MN MESONET
PEAK WIND MEASURED AT AN RWIS STATION.
&&
GGUSTLocal storm report, Jul 8, 4:38 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
438 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM TSTM WND GST 2 W FERGUS FALLS 46.28N 96.11W
07/08/2020 M83 MPH Otter Tail MN ASOS
PEAK WIND MEASURED AT THE FERGUS FALLS AIRPORT /KFFM/.
&&
GGUSTLocal storm report, Jul 8, 4:39 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
439 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM FUNNEL CLOUD 2 E FERGUS FALLS 46.28N 96.03W
07/08/2020 Otter Tail MN 911 CALL CENTER
FUNNEL CLOUD OBSERVED EAST OF TOWN MOVING TOWARDS
UNDERWOOD.
&&
GGUSTLocal storm report, Jul 8, 4:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
451 AM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 AM TSTM WND GST FERGUS FALLS 46.28N 96.07W
07/08/2020 M62 MPH OTTER TAIL MN MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 1:42 AM CDT | Special Weather Statement | FGF | Wilkin | 63 min |
| Jul 8, 2:12 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 63 min |
| Jul 8, 2:18 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman, Polk | 57 min |
| Jul 8, 2:22 AM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Polk | 53 min |
| Jul 8, 3:10 AM CDT | Special Weather Statement | FGF | Clay | 50 min |
| Jul 8, 3:17 AM CDT | Special Weather Statement | FGF | Clay | 58 min |
| Jul 8, 3:22 AM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 38 min |
| Jul 8, 3:36 AM CDT | Areal Flood Advisory | FGF | Clay | 8 hr |
| Jul 8, 3:58 AM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wilkin | 62 min |
| Jul 8, 4:14 AM CDT | Tornado Warning | FGF | Otter Tail, Wilkin | 31 min |
| Jul 8, 4:43 AM CDT | Tornado Warning | FGF | Grant, Otter Tail | 47 min |
| Jul 8, 5:20 AM CDT | Tornado Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 40 min |
| Jul 8, 5:53 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 27 min |
| Jul 8, 6:19 AM CDT | Special Weather Statement | FGF | Wadena | 56 min |
| Jul 8, 10:42 AM CDT | River Flood Warning | FGF | Clay | 4 days |
| Jul 8, 5:00 PM CDT | Special Weather Statement | FGF | Otter Tail | 45 min |
| Jul 8, 5:08 PM CDT | Tornado Warning | FGF | Grant, Otter Tail | 52 min |
| Jul 8, 5:30 PM CDT | Special Weather Statement | FGF | Otter Tail | 60 min |
| Jul 8, 6:05 PM CDT | Special Weather Statement | FGF | Otter Tail | 25 min |
| Jul 8, 6:33 PM CDT | Special Weather Statement | FGF | Otter Tail | 27 min |
| Jul 8, 6:35 PM CDT | Tornado Warning | FGF | Otter Tail, Wadena | 25 min |
| Jul 8, 12:19 AM CDT | Special Weather Statement | FGF | Barnes, Cass, Ransom, Sargent | 56 min |
| Jul 8, 12:29 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs | 61 min |
| Jul 8, 12:44 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Griggs, Nelson, Ramsey, Towner | 46 min |
| Jul 8, 1:08 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 52 min |
| Jul 8, 1:15 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 60 min |
| Jul 8, 1:29 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Grand Forks, Griggs, Nelson, Steele | 61 min |
| Jul 8, 1:32 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 58 min |
| Jul 8, 1:33 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Nelson, Ramsey, Towner, Walsh | 57 min |
| Jul 8, 1:46 AM CDT | Tornado Warning | FGF | Griggs, Steele | 33 min |
| Jul 8, 1:51 AM CDT | Special Weather Statement | FGF | Barnes | 54 min |
| Jul 8, 2:20 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 40 min |
| Jul 8, 4:23 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 52 min |
| Jul 8, 6:19 AM CDT | Areal Flood Advisory | FGF | Richland, Sargent | 8 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.